Kansas, 2010

Hail in Kansas, April 29, 2010

April 29, 2010 · NWS DDC · 5 events in 2 counties and zones

Elevated thunderstorms developed north of a stalled out front and produced minor severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Elevated thunderstorms developed north of a stalled out front and produced minor severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 2:39 PM CST, 7 hours 1 minute earlier.

Area forecast discussion, Apr 29, 2:39 PM CST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT THU APR 29 2010

.DISCUSSION...

DAYS 1-2...

WIND ADVISORY AND POTENTIAL FOR LATE AFTERNOON AND EVENING SEVERE
STORMS ARE THE MAIN FORECAST CONCERNS.

A COLD FRONT HAD MOVED INTO CENTRAL AND PARTS OF SOUTHWEST KANSAS
THIS MORNING AND HAD EFFECTIVELY SHUT OFF THE STRONG WEST
SOUTHWEST WINDS FROM JOHNSON AND SYRACUSE THROUGH GARDEN CITY AND
LARNED. THE BOUNDARY LAYER WAS TRYING TO MIX OUT NEAR THE FRONT
AND WINDS HAD BECOME WESTERLY AND INCREASED AT JOHNSON BUT HAVE
BEEN STAYING WELL BLOW CRITERIA. POINTS FARTHER EAST AND SOUTH
HAVE MIXED OUT AND SUSTAINED WINDS ARE CURRENTLY RUNNING AROUND
26 TO 32 KNOTS. THIS SHOULD CONTINUE UNTIL WE GET NEAR SUNSET.
WILL KEEP THE ADVISORY GOING WHERE THE WINDS ARE CURRENTLY BLOWING
BUT WILL CANCEL IT FOR AREAS TO THE NORTH...GENERALLY FROM JOHNSON
TO GARDEN CITY...JETMORE AND LARNED.

SURFACE DRYLINE WAS CURRENTLY LOCATED FROM NEAR GREAT BEND TO
BETWEEN BUFFALO AND FREEDOM OKLAHOMA. VISIBLE SAT PICTURE SHOWS CU
DEVELOPING ALONG THIS BOUNDARY AS WELL AS THE FRONT FARTHER WEST.
THE FRONTAL CU IS PRETTY FLAT AND HIGH BASED PER LOOK OUTSIDE.
LINE OF CU TO THE EAST OF GREAT BEND APPEARS TO BE GETTING MORE
DEVELOPED. SURFACE MOISTURE AHEAD OF THE DRYLINE IS SOMEWHAT
MODEST AND SOME MID LEVEL WARM TEMPERATURES HAVE A LID ON
CONVECTIVE DEVELOPMENT ACROSS MY EASTERN COUNTIES. MODEL SOUNDINGS
SHOW THIS LID DIMINISHING TOWARD 00Z WITH SOME DECENT INSTABILITY.
DON'T EXPECT A LOT OF DEVELOPMENT IN MY CWA BUT WILL KEEP THE
SMALL POPS FOR THUNDERSTORMS GOING THIS EVENING. STORMS WILL
PROBABLY BE QUICK TO MOVE OUT OF THE CWA AS STRONG WEST SOUTHWEST
FLOW ALOFT CONTINUES OVER THE AREA.

THE NAM AND GFS SHOW PART OF FAR WESTERN KANSAS UNDER THE RIGHT
REAR QUADRANT OF THE UPPER LEVEL JET TONIGHT WITH A VORT MAX
APPROACHING FROM THE SOUTHWEST. MEAN RH VALUES ARE NOT REAL
SATURATED BUT THINK THAT THERE COULD BE ENOUGH MOISTURE AND
FORCING TO WARRANT INCREASED POPS OVER THE WESTERN PART OF THE CWA
OVERNIGHT. THIS SHOULD CONTINUE THROUGH FRIDAY MORNING UNTIL THE
VORT MAX MOVES THROUGH WITH CHANCES DIMINISHING FRIDAY AFTERNOON.

FAIRLY COOL AIR BEHIND THE FRONT WILL BE IN PLACE OVER NEARLY ALL
THE CWA FRIDAY. HIGH TEMPERATURES WILL BE SOME 25 DEGREES UNDER
TODAY'S MAXES.

ANOTHER SHORTWAVE TROUGH/VORT MAX IS FORECAST TO MOVE THROUGH THE
CENTRAL HIGH PLAINS ON SATURDAY. BY THIS TIME THE BEST MID LEVEL
BAROCLINICITY AND JET LEVEL FORCING WILL MAINLY BE JUST SOUTHEAST
OF THE CWA. WILL MAINTAIN SOME 20 PERCENT POPS IN THE SOUTHEAST
CWA AND KEEP SOME VERY SMALL POPS FOR ISOLATED SHOWERS FARTHER
WEST.

DAYS 3-7...

MEDIUM RANGE MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT TODAY
IN REGARDS TO THE NEXT FEW SHORTWAVE TROUGHS MOVING INTO THE
PLAINS.  ONE WEAK SHORTWAVE TROUGH WILL BE MOVING ACROSS THE
SOUTHERN PLAINS AT THE START OF THE PERIOD SATURDAY NIGHT, SO WILL
KEEP THE LOW POPS WE HAVE GOING.  ALL OF THE DETERMINISTIC RUNS
START QUICKLY MOVING THE NEXT SHORTWAVE LOBE OF THE MAIN TROUGH INTO
THE ROCKIES SUNDAY AND OUT INTO THE PLAINS BY MONDAY.  THE MODELS
ALSO BRING A WEAK FRONTAL BOUNDARY DOWN ON SUNDAY NIGHT, ALTHOUGH
THERE ARE STILL SOME DIFFERENCES IN EXACT TIMING.  WITH THE
SHORTWAVE TROUGH BEGINNING TO COME OUT AS WELL AS THE BOUNDARY IN
THE AREA, WE SHOULD SEE SOME DECENT CHANCE FOR PRECIP.  ENSEMBLE
PROBABILITIES BEAR THIS OUT, SO WILL BUMP UP POPS FOR SUNDAY NIGHT.
CONDITIONS SHOULD QUIET DOWN AFTER THIS AS NORTHWEST TO WESTERLY
FLOW SETS UP BEHIND THE UPPER SYSTEM AND HIGH PRESSURE BUILDS IN
BEHIND THE FRONT.  HAVE A FEW LINGERING SHOWERS IN THE EAST DURING
THE DAY ON MONDAY, BUT LOWERED POPS FOR MONDAY NIGHT.  TUESDAY
SHOULD SEE NEAR ZONAL FLOW BETWEEN SYSTEMS, AND TODAY THE MODELS ARE
IN MUCH BETTER AGREEMENT WITH BRINGING WARMER AIR IN, WITH 850MB
TEMPS GETTING INTO THE UPPER TEENS TO LOW 20S C.  RAISED TEMPS A FEW
DEGREES.

MODEL AGREEMENT STARTS TO DETERIORATE TOWARDS THE MIDDLE OF NEXT
WEEK.  ALTHOUGH ALL START BRINGING A TROUGH INTO THE PAC NW BY
TUESDAY, THE ECMWF AND CANADIAN ARE MUCH MORE AMPLIFIED, DIGGING
SOME FAIRLY SIGNIFICANT ENERGY FURTHER SOUTH.  THESE MODELS ALSO SET
UP SOME SPLIT FLOW WITH A NORTHERN BRANCH SHORTWAVE HEADING EAST,
BUT VERY WEAK.  THE GFS DOES NOT DIG THE SYSTEM INTO THE WESTERN
CONUS VERY MUCH, BUT BRINGS AN UPPER LOW QUICKLY THROUGH THE
NORTHERN PLAINS WEDNESDAY AND DIGS IT INTO THE GREAT LAKES ON
THURSDAY, LEAVING THE PLAINS IN NORTHWESTERLY FLOW.  THE GFS IS ALSO
MUCH STRONGER ON BRINGING COOLER AIR DOWN ON WEDNESDAY, DROPPING
850MB TEMPS INTO THE SINGLE DIGITS, ALTHOUGH AT LEAST THERE ARE NO
BELOW ZERO READINGS.  THE ENSEMBLE MEANS, INCLUDING BOTH THE NCEP
AND CANADIAN MEMBERS, HAVE MORE TROUGHING IN THE WESTERN CONUS.
THIS FITS WITH THE OPERATIONAL ECMWF AND CANADIAN, SO WILL LEAN MORE
TOWARDS THAT DIRECTION AND BUMP UP TEMPS A BIT FOR
WEDNESDAY/THURSDAY.

&&

.AVIATION...

A FRONTAL BOUNDARY STALLED OUT NEAR KGCK HAS BROUGHT LIGHT WINDS
TO OUR NORTHERN SITES, WHILE KDDC HAS FINALLY STARTED TO PICK UP
OUT OF THE SOUTH. THE BOUNDARY WILL BEGIN TO PUSH NORTHWARD LATE
THIS AFTERNOON, BEFORE PLUNGING SOUTH TONIGHT. THINK THAT FRONT
SHOULD PUSH SOUTH OF KDDC AROUND 02Z OR SO, LEAVING WINDS FROM THE
NORTH AT ABOUT 10-20 KTS. THE NAM HAS SOME STRATUS FORMING JUST
BEHIND THE FRONT TOWARDS TOMORROW MORNING, BUT SEEMS TO BE AN
OUTLIER IN COMPARISON TO THE GFS AND RUC, ALTHOUGH THE SREF HAS
SOME 30-50 PERCENT PROBABILITIES OF CEILINGS LESS THAN 3000 FT.
WILL GO WITH SOME SCT015 FOR NOW, AND HAVE LATER SHIFTS TAKE A
CLOSER LOOK AT IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  61  39  65 /  20  20  10  10
GCK  42  59  36  62 /  30  40  10  10
EHA  42  59  36  63 /  20  30  10  10
LBL  44  61  39  63 /  20  20  10  10
HYS  44  61  38  65 /  40  30  10  10
P28  56  68  46  66 /  20  20  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ075>081-084>090.

&&

FN02/26
Hazardous weather outlook, Apr 29, 2:41 AM CST, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
341 AM CDT THU APR 29 2010

KSZ030-031-043>046-061>066-074>081-084>090-300845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
341 AM CDT THU APR 29 2010 /241 AM MDT THU APR 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS 50 MPH WILL BE COMMON
THIS AFTERNOON. IN ADDITION TO THE WINDS...ISOLATED THUNDERSTORMS
WILL BE POSSIBLE THIS EVENING AND EARLY TONIGHT PRIMARILY EAST OF
A HAYS TO COLDWATER LINE. IF STORMS DO FORM IN THIS AREA THEY MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

In the hours before

Special weather statement, Apr 29, 7:50 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT THU APR 29 2010

KSZ046-300230-
RUSH-
850 PM CDT THU APR 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH COUNTY...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTIS...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

MORE STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG A LINE INTO
SOUTH CENTRAL RUSH COUNTY AS WELL.

LAT...LON 3869 9905 3835 9904 3835 9931 3869 9924
TIME...MOT...LOC 0150Z 217DEG 20KT 3860 9903

RUSSELL
Special weather statement, Apr 29, 8:13 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT THU APR 29 2010

KSZ065-079-300300-
EDWARDS-PAWNEE-
913 PM CDT THU APR 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND WESTERN
PAWNEE COUNTIES...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF BURDETT...MOVING NORTHEAST AT 65
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3834 9947 3834 9904 3801 9921 3793 9956
      3813 9956
TIME...MOT...LOC 0213Z 223DEG 56KT 3813 9943

RUSSELL

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Stafford

When
April 29, 9:40 PM CST
Where
Stafford County, 4 mi N of Seward
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.228, -98.800

Hail, Pratt

When
April 29, 10:48 PM CST
Where
Pratt County, 2.19 mi W of Cullison
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.630, -98.940

Hail, Pratt

When
April 29, 10:56 PM CST
Where
Pratt County, 4.38 mi W of Pratt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.810

Hail, Stafford

When
April 29, 11:02 PM CST
Where
Stafford County, 2.29 mi ESE of Stafford
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -98.560

Hail, Stafford

When
April 29, 11:10 PM CST
Where
Stafford County, 1.49 mi SSE of Neola
Measured
1.5 in hail
Reported by
Public
Coordinates
37.850, -98.490

The wind was estimated to be between 50 and 60 mph while the hail was falling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227873, 227871, 227872, 227874, 227875.